Advertisement

Statin Use Incurs Risk for Musculoskeletal Conditions

June 20, 2013

Statin Use Incurs Risk for Musculoskeletal Conditions

  1. Thomas L. Schwenk, MDAU039

Muscle injuries as well as myalgia and weakness might be attributable to these drugs.

  1. Thomas L. Schwenk, MDAU039

Statin use has been associated with excess risk for myalgia, muscle weakness, muscle cramps, and rhabdomyolysis. Many clinicians would say the more they ask statin users about muscle conditions, the more they uncover.

In a retrospective cohort study from the military healthcare system, investigators identified about 14,000 patients who used statins for at least 90 days and 37,000 nonusers. Statin users were significantly more likely to have a wide range of cardiac risk factors and diagnoses, as well as other chronic diseases, but the investigators were able to match about 7000 patients in each group for 42 baseline characteristics. During 4.5 years of observation, the likelihood of statin users (compared with nonusers) developing one or more of a large diagnostic cluster of musculoskeletal conditions was 19% higher; risk for acute musculoskeletal injuries such as strains and sprains was 13% higher, and musculoskeletal pain was 9% more common (all between-group differences were significant). The likelihood of having osteoarthritis and other arthropathies was 7% higher (P=0.07).

Comment

The excess risk for strains, sprains, and other injuries is biologically plausible, based on the known problems of muscle weakness, concerns about associated tendinopathies, and inhibition of coenzyme Q10 synthesis (which affects muscle metabolism). Muscle conditions are of sufficient importance and prevalence to constitute an essential factor in deciding whether statin use is appropriate for a given patient.

  • Disclosures for Thomas L. Schwenk, MD at time of publication Editorial boards UpToDate

Citation(s):

Reader Comments (6)

SIDHA SAMBANDAN Physician, Family Medicine/General Practice, UK

I personally have had STATIN induced muscle, tendon, lig injuries. After switching to zits ibex and Pravastatin, I recently had recurrence of right Psoas and aikido fem lig pain, this subsided in abt ten days, followed by left Tibialis anterior enthesitis which lasted abt five days, and after stopping Pravastatin, about five days later, I now have severe left Medial Collateral Li g enthesitis at femoral attachment. Has anyone had these experiences of flitting and fleeting ENTHESITIS WITHOUT Spondyloarthrpathies? I CANNOT find anything in the literature. Pease email me.

Ronaldo Taddeo Physician, Cardiology, Brazil

As estatinas promovem lesões nos músculos esqueléticos, que comprovei com mais de 150 biópsias de músculos esqueléticos, acompanhadas de CPK altos,tem que haver seguimento criterioso nas prescrições desses medicamentos.

Narasimha Sarma Rachakonda Physician, Internal Medicine, RETIRED

I hace two question and a comment.
Questioin1. Is a rise in CPK necessary to diagnose injury to muscle caused by statins. 2. Is there any way to forestall
the onset of rhabdomyolysis

Comment: Apart from the serious risk of rhabdomyolysis, minorcomplaints related to the muscular system should not discourage the use of statins.

Stephen Hansen,MD Physician, Internal Medicine, hospital

"might be attributable to these drugs"--DUH!

Fred Abrams Physician, retired

Is there any reference to the mitigating effect (if any) if CoQ 10 is taken simultaneously when statins are used?

MORLEY LERTZMAN Other, Pulmonary Medicine, Vancouver BC

What is the natural history of statin myopathy without rhabdomyolysis in patients above the age of 75? My clinical impression Is that there is an increased risk of residual muscle weakness in trapezius, deltoids and quadriceps. I was unable to find data on this topic

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement